Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 42, NWS Melbourne, FL

May 4, 1998Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 4, 1998, 1:50 PM EDT for Orange County, Seminole County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 1:50 PM EDT (17:50 UTC)
Expired
May 4, 1998, 2:35 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:07 PM EDTHail 1Orlando, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS01 KMLB 041749 RRA
SVRMLB
FLC095-117-041835-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SEMINOLE COUNTY IN EAST CENTRAL FLORIDA
     ORANGE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 235 PM EDT

* AT 147 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WINTER PARK.  MOVEMENT WAS EAST-NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    GOLDENROD BY 155 PM
    JAMESTOWN BETWEEN 200 AND 210 PM
    CHULUOTA BY 215 PM


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:35 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 4, 10:35 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1002 AM EDT MON MAY 4 1998

APPEARS TO BE LARGE SCALE OUTFLOW GENERATED BY EARLIER PANHANDLE
CONVECTION WHICH IS PROPOGATING SE TOWARDS NORT

In the hours before

Special weather statement, May 4, 12:01 PM EDT, 1 hour 49 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1201 PM EDT MON MAY 4 1998

...SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHERN
LAKE AND VOLUSIA COUNTIES...

EARLY THIS AFTERNOON...A TROUGH OF LOW PRESSURE WAS PRODUCING SHOWERS
NORTH OF A LINE FROM BROOKSVILLE TO PALATKA TO ST AUGUSTINE...AND A
FEW SEVERE THUNDERSTORMS OFFSHORE DIXIE AND LEVY COUNTIES. BY LATE
AFTERNOON...THE ATMOSPHERE SOUTH OF THE TROUGH IS EXPECTED TO BECOME
SLIGHTLY UNSTABLE AS LOW LEVEL MOISTURE GRADUALLY INCREASES AND HIGH
TEMPERATURES REACH THE MID TO UPPER 80S.

THERE MAY BE ENOUGH MOISTURE TO GENERATE WIDELY SCATTERED LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE HIGHEST CHANCE FOR
STORMS WILL BE ACROSS NORTHERN LAKE AND VOLUSIA COUNTIES. ANY WHICH
DO FORM WILL MOVE EAST AT 25 MPH AND BE CAPABLE OF PRODUCING LARGE
HAIL...STRONG WIND GUSTS...DEADLY CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL RAINFALL.

MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE COASTAL WATERS NORTH OF CAPE CANAVERAL LATE THIS AFTERNOON.
STORMS WILL MOVE EAST AT 20 TO 25 KNOTS AND BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...HAIL...LOCALLY ROUGH SEAS AND CLOUD TO WATER
LIGHTNING.

LISTEN TO NOAA WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS AND
POSSIBLE STATEMENTS REGARDING THE POTENTIAL FOR AFTERNOON STORMS
ACROSS EAST CENTRAL FLORIDA. MOVE INDOORS TO SAFETY IF SKIES BEGIN TO
LOOK THREATENING. IF YOURE OUT ON THE WATER...HEAD TO PORT AT THE
FIRST SIGN OF A STORM.

CRISTALDI
Special weather statement, May 4, 12:01 PM EDT, 1 hour 49 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1201 PM EDT MON MAY 4 1998

...SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHERN
LAKE AND VOLUSIA COUNTIES...

EARLY THIS AFTERNOON...A TROUGH OF LOW PRESSURE WAS PRODUCING SHOWERS
NORTH OF A LINE FROM BROOKSVILLE TO PALATKA TO ST AUGUSTINE...AND A
FEW SEVERE THUNDERSTORMS OFFSHORE DIXIE AND LEVY COUNTIES. BY LATE
AFTERNOON...THE ATMOSPHERE SOUTH OF THE TROUGH IS EXPECTED TO BECOME
SLIGHTLY UNSTABLE AS LOW LEVEL MOISTURE GRADUALLY INCREASES AND HIGH
TEMPERATURES REACH THE MID TO UPPER 80S.

THERE MAY BE ENOUGH MOISTURE TO GENERATE WIDELY SCATTERED LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE HIGHEST CHANCE FOR
STORMS WILL BE ACROSS NORTHERN LAKE AND VOLUSIA COUNTIES. ANY WHICH
DO FORM WILL MOVE EAST AT 25 MPH AND BE CAPABLE OF PRODUCING LARGE
HAIL...STRONG WIND GUSTS...DEADLY CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL RAINFALL.

MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE COASTAL WATERS NORTH OF CAPE CANAVERAL LATE THIS AFTERNOON.
STORMS WILL MOVE EAST AT 20 TO 25 KNOTS AND BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...HAIL...LOCALLY ROUGH SEAS AND CLOUD TO WATER
LIGHTNING.

LISTEN TO NOAA WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS AND
POSSIBLE STATEMENTS REGARDING THE POTENTIAL FOR AFTERNOON STORMS
ACROSS EAST CENTRAL FLORIDA. MOVE INDOORS TO SAFETY IF SKIES BEGIN TO
LOOK THREATENING. IF YOURE OUT ON THE WATER...HEAD TO PORT AT THE
FIRST SIGN OF A STORM.

CRISTALDI
Special weather statement, May 4, 1:45 PM EDT, 5 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041930-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT MON MAY 4 1998

...INCREASING CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL FLORIDA...

EARLY THIS AFTERNOON...A TROUGH OF LOW PRESSURE WAS PRODUCING SHOWERS
NORTH OF A LINE FROM TAMPA BAY TO LAKELAND TO ORLANDO AND SANFORD.

BY LATE AFTERNOON THE ATMOSPHERE NEAR AND SOUTH OF THIS AREA IS
EXPECTED TO BECOME MORE UNSTABLE AS LOW LEVEL MOISTURE GRADUALLY
INCREASES AND HIGH TEMPERATURES REACH THE MID TO UPPER 80S.

THERE MAY BE ENOUGH MOISTURE TO GENERATE WIDELY SCATTERED LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE HIGHEST CHANCE FOR
SEVERE STORMS WILL EXTEND FROM KISSIMMEE TO SANFORD AND EAST TO THE
COAST NEAR CAPE CANAVERAL TO PALM BAY. THESE STORMS WILL MOVE EAST AT
25 MPH AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WIND
GUSTS...DEADLY CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL.

MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE COASTAL WATERS NORTH OF SEBASTIAN INLET LATE THIS AFTERNOON.
STORMS WILL MOVE EAST AT 20 TO 25 KNOTS AND BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...HAIL...LOCALLY ROUGH SEAS AND CLOUD TO WATER
LIGHTNING.

LISTEN TO NOAA WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS AND
POSSIBLE STATEMENTS REGARDING THE POTENTIAL FOR AFTERNOON STORMS
ACROSS EAST CENTRAL FLORIDA. MOVE INDOORS TO SAFETY IF SKIES BEGIN TO
LOOK THREATENING. IF YOURE OUT ON THE WATER...HEAD TO PORT AT THE
FIRST SIGN OF A STORM.

DECKER
Special weather statement, May 4, 1:45 PM EDT, 5 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041930-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT MON MAY 4 1998

...INCREASING CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL FLORIDA...

EARLY THIS AFTERNOON...A TROUGH OF LOW PRESSURE WAS PRODUCING SHOWERS
NORTH OF A LINE FROM TAMPA BAY TO LAKELAND TO ORLANDO AND SANFORD.

BY LATE AFTERNOON THE ATMOSPHERE NEAR AND SOUTH OF THIS AREA IS
EXPECTED TO BECOME MORE UNSTABLE AS LOW LEVEL MOISTURE GRADUALLY
INCREASES AND HIGH TEMPERATURES REACH THE MID TO UPPER 80S.

THERE MAY BE ENOUGH MOISTURE TO GENERATE WIDELY SCATTERED LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE HIGHEST CHANCE FOR
SEVERE STORMS WILL EXTEND FROM KISSIMMEE TO SANFORD AND EAST TO THE
COAST NEAR CAPE CANAVERAL TO PALM BAY. THESE STORMS WILL MOVE EAST AT
25 MPH AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WIND
GUSTS...DEADLY CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL.

MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE COASTAL WATERS NORTH OF SEBASTIAN INLET LATE THIS AFTERNOON.
STORMS WILL MOVE EAST AT 20 TO 25 KNOTS AND BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...HAIL...LOCALLY ROUGH SEAS AND CLOUD TO WATER
LIGHTNING.

LISTEN TO NOAA WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS AND
POSSIBLE STATEMENTS REGARDING THE POTENTIAL FOR AFTERNOON STORMS
ACROSS EAST CENTRAL FLORIDA. MOVE INDOORS TO SAFETY IF SKIES BEGIN TO
LOOK THREATENING. IF YOURE OUT ON THE WATER...HEAD TO PORT AT THE
FIRST SIGN OF A STORM.

DECKER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:02 PM EDTSevere Thunderstorm WarningMLBOsceola58 min
May 4, 2:27 PM EDTSevere Thunderstorm WarningMLBBrevard58 min
May 4, 3:00 PM EDTSevere Thunderstorm WarningMLBOsceola45 min
May 4, 3:24 PM EDTSevere Thunderstorm WarningMLBBrevard61 min
May 4, 3:48 PM EDTSevere Thunderstorm WarningMLBOkeechobee62 min
May 4, 4:42 PM EDTTornado WarningMLBSaint Lucie48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.